Q. I am writing on behalf of my sister Jessica. She is 23 years old and last November (2006) she suffered from a “mental breakdown”. She believes that it was caused by medications that she had just started taking; they were an anti-anxiety med and Imatrex for migraines. She accidentally doubled her dosage of Imatrex out of confusion with her other medication. She went to the hospital emergency room and tried to explain what happened. She was so shaken, weak and had a hard time verbalizing what was wrong so they assumed she was suffering from a migraine and gave her another shot of Imatrex which I believe caused her to overdose. She was bed-ridden for about 3 days after. After the three days she was having trouble with concentration, short term memory, she was shaky, physically exhausted, and was emotionally unstable (a lot of crying). All of a sudden she just seemed to break. I’m not sure what triggered it but, she became very manic and began talking very fast. Jess couldn’t carry a conversation because her mind was racing with too many thoughts and she felt that she needed to tell me all of them before she forgot. About 8 hours after I noticed her manic behavior she started experiencing hallucinations; she believed herself to be biblical characters and became obsessed with religion. She believed she could see the future and that she was going to die. She also became very obsessive, paranoid, and angry, confused, and experienced short term memory loss. She thought that “evil spirits” were around her and only she could see them. About a week after that she was treated in a mental hospital for what they said was schizoaffective disorder. She was treated with some meds and then released about 2 months later. About a week after her release she secretly stopped taking the anti-psychotic meds because they made mentally unclear and slow however; she is still taking her mood stabilizer because it helps her migraines. It has been about six months since she stopped taking the antipsychotic medications and has been fine. She is able to take care of herself and her 3 year old daughter. It is almost as if it had never happened. She cooks, cleans, reads, drives her car, etc… these were thing that she could not perform on her own while she was sick. Now, I feel as if I can’t relax because I am always worrying that she will get sick again. It came on so abruptly that I worry that if I’m not prepared I won’t be able to help her. It is extremely exhausting! Was this a one time thing? Is she easily susceptible to another breakdown? Is a medication induced psychotic break possible? Are there long term affects? Please advise me on what happened to my sister. Thank you!
A. It is difficult to know what happened to your sister. There are several possibilities that could have occurred and that can occur in the future. To answer one of your questions directly, there is such a condition known as medication-induced psychosis. It is possible that the psychotic episode that your sister experienced was a one time event and that may be more likely to be true if that episode was medication-induced. There are individuals who have one episode and never another. No one can explain quite why this is the case with some people. There is actually a diagnosis for one time psychotic episodes referred to as schizophreniform disorder.
It is also important to note that on the other hand, she was diagnosed by the hospital physicians as having schizoaffective disorder and was kept in the hospital for a considerable amount of time (most hospital stays are very short lasting weeks or days typically). Because they gave her a diagnosis of schizoaffective disorder, it is equally possible that they believed this episode was not a one time event and that her condition warranted that diagnosis. The truth of the matter is that only time will tell if your sister has schizoaffective disorder or if she will have future episodes.
In my experience, I have seen both outcomes; an individual experiences one episode and never another or an individual has an episode, go home, quits the medications, lives symptom free for one or so years and eventually relapses. What I have learned is that there is no way to predict, especially at this point in time in your sister’s life (her first episode), with any real certainly the outcome or course of this disease. There is no way to know if this was your sister’s first or only episode.
As a concerned sister, what you should do, and this is about all that you can do, is to try get her to take the medications. Medications are really the only proven treatment to stop any future episodes. People with schizophrenia and schizoaffective disorder usually stop taking their medications and unfortunately this often leads to eventual illness relapse. This is partly why the disease is so difficult to treat. Your best defense for staving off future episodes is to find a way to convince her to take the medications. It will not be an easy task but it could be worth your effort. I hope that I have answered your questions in a satisfactory way. Please write if you have any more questions.
Last reviewed: By John M. Grohol, Psy.D. on 25 Jun 2007
Randle, K. (2007). Is my sister schizoaffective?. Psych Central. Retrieved on December 26, 2014, from http://psychcentral.com/ask-the-therapist/2007/06/25/is-my-sister-schizoaffective/